Acetaminophen Poses Risk for Rare but Fatal Skin Reactions

Selected by Pietro Cazzola

paracetamolAnyone who develops a rash, blister, or some other skin reaction while taking acetaminophen should stop using the drug and seek medical care immediately because the painkiller poses the risk for 3 rare but potentially fatal skin disorders, the US Food and Drug Administration (FDA) announced today.
The 3 serious adverse reactions that patients and clinicians alike should watch out for are Stevens-Johnson Syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis.
The FDA said today's warning is based on a review of medical literature and cases of adverse reactions reported to the FDA Adverse Event Reporting System (FAERS) database. The agency recently put all products containing acetaminophen on its list of drugs to monitor after it received reports of severe skin reactions through FAERS in the last 3 months of 2012.
Acetaminophen is the active ingredient in many prescription and over-the-counter (OTC) pain relievers. It also appears in combination drug products to treat conditions ranging from allergies to sleeplessness.
The FDA advises clinicians to tell patients using acetaminophen or any other pain reliever to look for signs of serious skin reactions and remind them that acetaminophen is an ingredient in a wide variety of prescription and OTC products.

More information about today's safety announcement is available on the FDA Web site.

To report problems with drugs containing acetaminophen, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.